Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 247, NWS Midland/Odessa, TX

July 5, 2005Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 5, 2005, 12:25 AM MDT for Lea County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2005, 12:25 AM MDT (06:25 UTC)
Expired
Jul 5, 2005, 1:15 AM MDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Lubbock radar (KLBB), 130 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1385 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1385 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
3207 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 050625
SVRMAF
NMC025-050715-
/O.NEW.KMAF.SV.W.0247.050705T0625Z-050705T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1225 AM MDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 115 AM MDT

* AT 1221 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
  NORTH OF BRONCO...OR 16 MILES NORTHEAST OF TATUM. THIS STORM WAS   
  MOVING SOUTHEAST AT 15 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  BRONCO...
  GLADIOLA...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3348 10305 3343 10328 3302 10329 3299 10305

$$
1 follow-up statement
000 
WWUS54 KMAF 050646
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 AM CDT TUE JUL 5 2005

NMC025-050715-
/O.CON.KMAF.SV.W.0247.000000T0000Z-050705T0715Z/
LEA-
1245 AM MDT TUE JUL 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 AM MDT FOR
NORTHEASTERN LEA COUNTY...

AT 1243 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WIND 
GUSTS TO 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTHEAST OF 
GLADIOLA...OR 11 MILES EAST OF TATUM...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM 
INCLUDE...GLADIOLA...BRONCO...AND U.S. ROUTE 380.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3348 10305 3343 10328 3302 10329 3299 10305

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:15 AM MDT, 10 minutes earlier.

Area forecast discussion, Jul 5, 12:15 AM MDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
115 AM CDT TUE JUL 5 2005

.UPDATE...
WILL SEND AN UPDATE SHORTLY TO RID ZONES OF SEVERE THUNDERSTORM
WATCH.  REALIGNED POPS FOR THE REST OF THE NIGHT ACCORDING TO
CURRENT RADAR TRENDS.  NO OTHER CHANGES AT THIS TIME.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, Jul 4, 12:45 PM MDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT MON JUL 4 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051837-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
145 PM CDT MON JUL 4 2005 (1245 PM MDT MON JUL 4 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING GENERALLY ALONG AND EAST OF A HOBBS...KERMIT...FORT
STOCKTON...SANDERSON LINE. LARGE HAIL AND DAMAGING THUNDERSTORM WIND
GUSTS WILL BE THE PRIMARY HAZARDS. THUNDERSTORMS WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAIN...WHICH MAY CAUSE LOCALIZED FLOODING
AND PONDING OF WATER ON AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS MAY BECOME SEVERE AGAIN ON TUESDAY ACROSS THE
SOUTHEASTERN NEW MEXICO...THE PERMIAN BASIN...AND PORTIONS OF THE
UPPER TRANS PECOS REGION. THE PRIMARY HAZARDS WILL BE LARGE
HAIL...DAMAGING WIND GUSTS...AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 4, 6:29 PM MDT, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
729 PM CDT MON JUL 4 2005

TXZ082-050100-
TERRELL TX-
729 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL TERRELL COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF SANDERSON
OVER FAR EASTERN BREWSTER COUNTY AT 729 PM CDT...MOVING EAST AT 5
MPH.

PEOPLE IN WEST CENTRAL TERRELL COUNTY...INCLUDING THE CITY OF
SANDERSON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jul 4, 7:23 PM MDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT MON JUL 4 2005

TXZ070-050230-
REAGAN TX-
823 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR REAGAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 20 MILES EAST OF NORTH REAGAN FIRE
STATION OVER EXTREME NORTHEASTERN REAGAN COUNTY AT 823 PM CDT. THE
STORM WAS NEARLY STATIONARY. ADDITIONAL STORMS MAY RAPIDLY DEVELOP
OVER CENTRAL AND NORTHERN REAGAN COUNTY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, Jul 4, 11:20 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1220 AM CDT TUE JUL 5 2005

TXZ075-050615-
PECOS TX-
1220 AM CDT TUE JUL 5 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF GIRVIN AT 1220 AM
CDT...MOVING SOUTH AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:17 AM MDTSevere Thunderstorm WarningMAFLea28 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.